Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2003, 2:29 PM EDT for Durham County, Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 22, 2003, 3:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 221829 SVRRAH NCC063-183-221900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 229 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 300 PM EDT * AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BETHESDA...OR ABOUT 6 MILES SOUTHEAST OF DURHAM...MOVING SOUTHEAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RESEARCH TRIANGLE PARK RDU INTERNATIONAL AIRPORT...MORRISVILLE THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. LAT...LON 3606 7878 3596 7896 3570 7878 3583 7855 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:50 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 22, 1:50 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT FRI AUG 22 2003 TONIGHT...TSTMS ARE DEVELOPING OVER THE PIEDMONT ALONG A CONVERGENCE ZONE. 12Z SOUNDING AT GSO WAS VERY UNSTABLE WITH MODIFIED CAPE AROUND 4000 J/KG AND LI NEAR -10...SO SOME STORMS WILL PROBABLY BECOME SEVERE THROUGH THE EVENING WITH HAIL BEING THE MAIN THREAT SINCE WINDS ARE WEAK ALOFT. EXPECT THAT CONVECTION WILL BE SUSTAINED AFTER SUNSET AS A MID LEVEL VORTICITY AXIS NOW OVER WV MOVES INTO OUR AREA OVERNIGHT BETWEEN 06Z AND 12Z. LOW LEVEL CONVERGENCE WITH THE PRE-FRTONAL TROUGH...INCREASING UPPER DIVERGENCE...AND COOLING MID LEVELS WILL ALSO HELP SUSTAIN CONVECTION AFTER SUNSET. WILL CARRY CHANCE POPS OVERNIGHT. SATURDAY/SATURDAY NIGHT...THE SURFACE FRONT AND AN UPPER LEVEL SHORTWAVE TROUGH CROSS THE AREA SATURDAY LATE MORNING INTO THE AFTERNOON. GREATEST COVERAGE WILL LIKELY IN OUR SOUTHEAST WHERE BEST INSTABILITY WILL BE LOCATED. POTENTIAL FOR SEVERE STORMS WILL EXIST AGAIN BUT MAINLY IN THE EAST WITH CAPES NEAR 3000 J/KG AND LI NEAR -7 IN THE MESOETA. LIMITING FACTORS WILL BE INCREASING MID LEVEL STABILITY LATE IN THE AFTERNOON AND WEAK DEEP LAYER WINDS. ETA SHOWS THE FRONT LINGERING IN OUR SOUTHEAST AFTER 00Z SUNDAY...SO WILL CARRY A LOW CHANCE POP THERE UNTIL MIDNIGHT. TEMPERATURES WILL REMAIN SEASONABLY WARM TONIGHT AND TOMORROW...WITH LOWS 70 TO 75 AND HIGHS 85 TO 90. COOLER AIR MOVES IN LATE SATURDAY NIGHT WHEN LOWS WILL BE IN THE MID/UPPER 60S. SUNDAY THROUGH TUESDAY...DRIER AND MORE STABLE AIR MASS BUILDS OVER THE AREA BEHIND THE FRONT SUNDAY MORNING. SURFACE HIGH AND A MID/UPPER RIDGE WILL PROVIDE DRY WEATHER AND MOSTLY CLEAR SKIES EACH DAY. WILL HAVE A GRADUAL WARMING TREND AS THE SURFACE HIGH SHIFTS OFFSHORE...FROM LOWER/MID 80S SUNDAY TO UPPER 80S TUESDAY. WEDNESDAY THROUGH FRIDAY...MID/UPPER RIDGE GIVES WAY IN RESPONSE TO A CLOSED LOW OVER SRN CANADA. LOW LEVEL FLOW BECOMES S-SW AS THE SURFACE HIGH SHIFTS OFFSHORE AND A COLD FRONT APPROACHES. WILL ADD A LOW CHANCE OF SHRAS/TSTMS EACH DAY. .RAH...NONE. DGS
Hazardous weather outlook, Aug 22, 4:18 AM EDT, 10 hours 11 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 418 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A COLD FRONT MOVE ACROSS THE AREA. THERE IS THE POTENTIAL THAT A FEW STORMS MAY REACH SEVERE LIMITS SATURDAY AFTERNOON AND EVENING OVER THE SANDHILLS AND SOUTHERN COASTAL PLAINS ESPECIALLY FROM GOLDSBORO...TO FAYETTEVILLE TO LAURINBURG. SUNDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY OR TONIGHT. RA
In the hours before
Special weather statement, Aug 22, 11:06 AM EDT, 3 hours 23 minutes before
NCZ008>011-024>028-040>043-073>078-083>086-088-089-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1106 AM EDT FRI AUG 22 2003 ...HEAT INDEX VALUES WILL BE 97 TO 103 DEGREES FOR MUCH OF THIS AFTERNOON... THE COMBINATION OF TEMPERATURES PEAKING IN THE LOWER 90S TODAY... AND VERY HIGH HUMIDITIES... WILL PRODUCE HEAT INDEX VALUES NEAR TO JUST OVER 100 DEGREES THIS AFTERNOON. HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME OUTDOORS THIS AFTERNOON... AND STAY OUT OF THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OR EXERCISE OUTSIDE... TAKE FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY HYDRATED. HARTFIELD
Special weather statement, Aug 22, 1:52 PM EDT, 37 minutes before
NCZ007>010-021>028-038>043-073>077-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 152 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS WILL CONTINUE TO INTENSIFY ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON... SHORTLY BEFORE 2 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN A BROAD BAND EXTENDING FROM NORTH OF BADIN LAKE...IN THE SOUTHERN PIEDMONT...NORTHEASTWARD ACROSS ASHEBORO...TO JUST NORTH OF CHAPEL HILL...AND CONTINUING ACROSS BUTNER TO NORTH OF LOUISBURG...IN THE NORTHEAST PIEDMONT. THE SHOWERS AND STORMS ARE MOVING SOUTHEAST AT AROUND 10 MPH. THE STRONGEST STORMS ARE MOVING INTO EASTERN CHATHAM COUNTY...AND WILL BE APPROACHING THE JORDAN LAKE RECREATION AREA AROUND 230 PM. OTHER STRONG STORMS ARE MOVING INTO NORTHERN WAKE COUNTY. STRONG GUSTY WINDS...DANGEROUS LIGHTNING STRIKES...AND SMALL HAIL CAN BE EXPECTED WITH SOME OF THE STORMS. IN ADDITION...DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS...SOME AREAS MAY RECEIVE HEAVY RAIN...POSSIBLY CAUSING MINOR FLOODING PROBLEMS ACROSS ROADS...IN LOW AREAS...AND IN AREAS WITH POOR DRAINAGE. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.